Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 20, 2013, 4:19 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2013, 4:19 PM PDT (23:19 UTC)
- Expired
- Jul 20, 2013, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 62 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
081 WGUS56 KSGX 202319 FFWSGX CAC073-210215- /O.NEW.KSGX.FF.W.0001.130720T2319Z-130721T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 419 PM PDT SAT JUL 20 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR...AREAS JUST SOUTH OF MT. LAGUNA IN SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 715 PM PDT * AT 415 PM PDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM 3 MILES SOUTH OF MT. LAGUNA PRODUCING HEAVY RAIN. FLASH FLOODING IS LIKELY WITH THIS STORM NEAR THE CIBBETS FLAT CAMPGROUND IN THE LAGUNA MOUNTAINS. ADDITIONAL STORMS ARE DEVELOPING SOUTHWARD NEAR INTERSTATE 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3269 11638 3269 11646 3285 11644 3285 11637 $$ JAD
3 follow-up statements
040 WGUS76 KSGX 202342 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 442 PM PDT SAT JUL 20 2013 CAC073-210215- /O.CON.KSGX.FF.W.0001.000000T0000Z-130721T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 442 PM PDT SAT JUL 20 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR SOUTHEASTERN SAN DIEGO COUNTY... AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE TORRENTIAL RAIN PRODUCING FLASH FLOODING 7 MILES SOUTH OF MOUNT LAGUNA. FLOODING IS LIKELY IN THE AREA OF OLD MINE ROAD. THROUGH 4:30 RADAR ESTIMATES 1.5 INCHES OF RAIN HAS FALLEN 3 MILES SOUTHWEST OF MOUNT LAGUNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. && LAT...LON 3269 11638 3269 11646 3285 11644 3285 11637 $$ JAD
463 WGUS76 KSGX 210033 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 533 PM PDT SAT JUL 20 2013 CAC073-210215- /O.CON.KSGX.FF.W.0001.000000T0000Z-130721T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 533 PM PDT SAT JUL 20 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR SOUTHEASTERN SAN DIEGO COUNTY... AT 524 PM PDT...THUNDERSTORMS HAD DECREASED ACROSS THE WARNED AREA BUT RUNOFF IS LIKELY CONTINUING THROUGH WASHES AND POOLING INTO LOW LYING AREAS. MOUNT LAGUNA REPORTED 0.79 INCHES OF RAIN IN JUST OVER AN HOUR... HOWEVER DOPPLER RADAR ESTIMATED UP TO 1.5 INCHES A FEW MILES TO THE SOUTH-SOUTHWEST. ISOLATED THUNDERSTORMS COULD REDEVELOP THROUGH 6:30 PM THIS EVENING BUT THE OVERALL TREND WILL BE FOR ACTIVITY TO DECREASE THROUGH SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. && LAT...LON 3269 11638 3269 11646 3285 11644 3285 11637 $$ JAD
893 WGUS76 KSGX 210100 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 600 PM PDT SAT JUL 20 2013 CAC073-210105- /O.CAN.KSGX.FF.W.0001.000000T0000Z-130721T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 600 PM PDT SAT JUL 20 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN SAN DIEGO COUNTY... AT 555 PM AN ISOLATED HEAVY THUNDERSTORM REMAINED NEAR BOULEVARD... OTHERWISE...NO FURTHER HEAVY RAIN AND FLASH FLOODING IS EXPECTED OVER THE WARNED AREA. ANY FURTHER RUNOFF WILL BE DECREASING THROUGH THE EVENING. ADDITIONAL RAINFALL REPORT....TIERRA DEL SOL...0.52 INCHES IN 35 MINUTES. PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. LAT...LON 3269 11638 3269 11646 3285 11644 3285 11637 $$ JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:55 PM PDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 20, 1:55 PM PDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
155 PM PDT SAT JUL 20 2013
.SYNOPSIS...
EASTERLY FLOW ALOFT WILL BRING SUBTROPICAL MOISTURE ACROSS SOUTHERN
CALIFORNIA THROUGH MONDAY...WITH COOLER CONDITIONS PREVAILING AS
WELL AS PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS. LOCALIZED
FLASH FLOODING MAY BE POSSIBLE AS WELL. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS AND DESERTS ON
TUESDAY...AS MOISTURE LINGERS OVER THE REGION. HOWEVER...DRIER AND
WARMER CONDITIONS WILL DEVELOP FOR THE REST OF THE WORK WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW VERY MOIST EASTERLY FLOW ALOFT
OVER SOUTHERN CALIFORNIA THIS THIS AFTERNOON...AS HIGH PRESSURE
REMAINS TO OUR NORTH AND A VERY WELL DEFINED UPPER LEVEL LOW IS NOW
MOVING OVER CENTRAL BAJA. THE REMNANTS OF AN MCS IS ALSO MOVING
ACROSS SOUTHEASTERN CALIFORNIA THIS AFTERNOON AS WELL...AND CAN
CLEARLY BE SEEN AS A SWIRL ON THE VISIBLE IMAGERY. IN FACT...THE
OUTER BAND OF THIS MCS IS HELPING TO KICK OFF THE CONVECTION ACROSS
SAN BERNARDINO COUNTY AS WELL AS PORTIONS OF THE INLAND EMPIRE AND
ORANGE COUNTY. WITHIN THE LAST HOUR...SITES ACROSS THE INLAND
EMPIRE AND THE SAN BERNARDINO MOUNTAINS HAVE PICKED UP BETWEEN A
TENTH AND ABOUT A HALF INCH OF PRECIPITATION. SINCE THE STORMS SEEM
TO BE TRAINING A BIT...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS
NOW IN EFFECT. ELSEWHERE ACROSS THE SOUTHLAND...SCATTERED LIGHT
SHOWERS ARE DEVELOPING...MAINLY ASSOCIATED WITH THIS MCS.
THEREFORE...EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO
CONTINUE TO BE POSSIBLE THROUGH THIS EVENING. THESE SHOWERS WILL BE
CAPABLE OF PRODUCING MODERATE TO LOCALLY HEAVY RAINS AT TIMES...AS
PW VALUES INCREASE TO BETWEEN 1.3 AND 1.8 INCHES ACROSS THE
SOUTHLAND. THEREFORE...THE THREAT OF FLASH FLOODING DOES EXIST IF A
THUNDERSTORM DEVELOPS. IN FACT...IT DOES NOT TAKE MUCH
RAINFALL...ONLY 0.3 INCHES IN A HALF HOUR OVER A BURN SCAR TO CAUSE
A DEBRIS FLOW. THEREFORE...A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THE BURN SCARS AND AREAS DOWNSTREAM OF THE BURN SCARS.
SUBTROPICAL MOISTURE WILL CONTINUE TO SPREAD ACROSS SOUTHERN
CALIFORNIA THROUGH MONDAY...WITH PERIODS OF SHOWERS POSSIBLE. AT
THIS TIME...THE MODELS CONTINUE TO SHOW AT LEAST TWO MORE POTENT
DISTURBANCES MOVING ACROSS THE REGION DURING THE DAY TOMORROW AND
ANOTHER ON SUNDAY NIGHT...SO CANNOT RULE OUT THE THREAT OF
THUNDERSTORMS...EVEN THOUGH IT LOOKS AS THOUGH THE MAJORITY OF THE
REGION WILL ONCE AGAIN BE CLOUD SHIELDED. THERE SHOULD BE MORE GAPS
IN THE CLOUDS ON MONDAY...AND THE BRUNT OF THE MOISTURE WILL THEN
CLEAR THE REGION BY TUESDAY. HOWEVER...ENOUGH INSTABILITY AND
LINGERING MOISTURE SHOULD REMAIN FOR ISOLATED SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. DRIER AND WARMER
CONDITIONS WILL THEN DEVELOP FOR THE LATTER PART OF THE WORK WEEK.
&&
.AVIATION...
202000Z...COAST/VALLEYS...SCT/BKN STRATUS WITH BASES VARIABLE FROM
1300-1500 FT MSL AND TOPS 2000 FT MSL WILL CONTINUE TO HUG THE
COASTLINE THOUGH THIS AFTERNOON. EXPECT A RETURN TO BKN/OVC SKIES
OVER COASTAL AIRPORTS 20/0100-0300Z WITH SIMILAR BASES AND TOPS. LOW
CLOUD DECK SHOULD BE TOO SHALLOW TO REACH KONT...WITH AN INLAND
EXTEND OF 10-15 MI. IN ADDITION TO THE LOW CLOUDS...SCT/BKN MID AND
HIGH LEVEL CLOUDS AOA 6000 FT MSL WILL MOVE FROM EAST TO WEST OVER
THE REGION THROUGH SUNDAY WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. ON SUNDAY MORNING...STRATUS WILL ERODE TO THE COAST
BETWEEN 60/1600Z-1900Z.
MTNS/DESERTS...SCT-BKN CLOUDS AOA 6000 FT MSL. A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH SUNDAY...WITH THE BEST CHANCES OVER THE
MTN RIDGES. BASES WILL BE NEAR 6000-10000 FT WITH TOPS TO 35000 FT.
SMOKE WILL CONTINUE TO AFFECT AREAS DOWNWIND OF THE MOUNTAIN
FIRE...INCLUDING IDYLLWILD...HEMET...AND AREAS IN THE SOUTHERN
INLAND EMPIRE.
&&
.MARINE...
A LONG PERIOD 3-4 FT/16-17 SEC PERIOD SWELL WILL CONTINUE ELEVATED
SURF AND STRONG RIP CURRENTS ALONG SOUTH AND SOUTHWEST FACING
BEACHES THROUGH THE WEEKEND WITH LOCAL SURF SETS AROUND 7 FEET
POSSIBLE...MAINLY IN ORANGE COUNTY. HIGH TIDES WILL BE ABOVE 7 FEET
EACH EVENING SAT THROUGH MON. THE COMBINATION OF ELEVATED SURF AND
HIGH TIDES MAY PRODUCE MINOR COASTAL FLOODING ALONG VULNERABLE
LOW-LYING AREAS. A BEACH HAZARDS STATEMENT CONTINUES THROUGH SUN
EVENING. SURF AND SWELL WILL DIMINISH EARLY NEXT WEEK.
&&
.FIRE WEATHER...
SUBTROPICAL MOISTURE WILL SPREAD ACROSS SOUTHERN CALIFORNIA THROUGH
MONDAY...AS AN UPPER LEVEL LOW TO THE SOUTH PULLS THIS MOISTURE
NORTHWARD. DAYTIME HUMIDITY VALUES WILL IMPROVE WITH THIS SURGE OF
MOISTURE...WITH SIGNIFICANT IMPROVEMENT IN RECOVERIES TONIGHT AND
AGAIN ON SUNDAY NIGHT. THEREFORE...EXPECT PERIODS OF SHOWERS...WITH
WETTING RAINS...AS WELL AS ISOLATED THUNDERSTORMS TO BE POSSIBLE
THROUGH MONDAY. THERE MAY BE ENOUGH LINGERING MOISTURE ON TUESDAY
TO CONTINUE THE THREAT OF ISOLATED SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS IMPLY GUSTY AND ERRATIC WINDS...WITH POSSIBLE GUSTS UP
TO 40 MPH. THE THREAT OF FLASH FLOODING ALSO EXISTS THROUGH AT
LEAST SUNDAY...ESPECIALLY ON THE BURN SCARS AND AREAS DOWNSTREAM OF
THE BURN SCARS.
&&
.HYDROLOGY...
FLASH FLOOD GUIDANCE THRESHOLDS FOR THE NEW BURN AREAS ARE 0.3 INCHES
OF RAINFALL IN 30 MINUTES...WHICH WILL BE POSSIBLE WILL HEAVIER
SHOWERS OR THUNDERSTORMS THROUGH SUNDAY. THEREFORE...A FLASH FLOOD
WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING FOR THE BURN SCARS
AND AREAS DOWNSTREAM OF THE BURN SCARS ACROSS THE RIVERSIDE COUNTY
MOUNTAINS...THE SAN DIEGO COUNTY MOUNTAINS...AND THE SAN DIEGO
COUNTY DESERTS. A FLASH FLOOD WATCH MAY ALSO BE NEEDED AGAIN FOR
MONDAY.
SOME URBAN AND SMALL STREAM FLOODING MAY BE POSSIBLE ELSEWHERE AS
WELL.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR BURN AREAS IN THE
RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN
DIEGO COUNTY MOUNTAINS.
BEACH HAZARDS STATEMENT THROUGH SUNDAY EVENING FOR THE BEACHES
IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...JTHazardous weather outlook, Jul 20, 4:05 PM PDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 405 PM PDT SAT JUL 20 2013 CAZ055-056-058-060>062-211200- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 405 PM PDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ESPECIALLY SUNDAY AND MONDAY AFTERNOONS. ISOLATED FLASH FLOODS ARE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-048-050-057-211200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 405 PM PDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT ISOLATED SHOWERS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ESPECIALLY SUNDAY AND MONDAY AFTERNOONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:34 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 67 hr |
| Jul 20, 1:16 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.